Texas, 2012

Damaging Winds in Texas, July 15, 2012

July 15, 2012 · NWS FWD · 2 events in 2 counties and zones

Scattered afternoon thunderstorms developed during the day and a couple of these storms produced wind gusts of 50 to 60 MPH as the storms collapsed. An airplane was flipped by strong winds in Waco.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered afternoon thunderstorms developed during the day and a couple of these storms produced wind gusts of 50 to 60 MPH as the storms collapsed. An airplane was flipped by strong winds in Waco.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 15, 12:44 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 15, 12:44 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
144 PM CDT SUN JUL 15 2012

.DISCUSSION...

EARLY AFTERNOON VISIBLE SATELLITE IMAGERY INDICATED THAT A WEAK
MID-LEVEL LOW PRESSURE SYSTEM WAS OVER THE NORTHEASTERN PORTIONS
OF THE FORECAST AREA...MOVING SLOWLY WESTWARD. EARLY AFTERNOON
WATER VAPOR SATELLITE IMAGERY CONTINUED TO DEPICT AN UPPER LEVEL
LOW PRESSURE SYSTEM CENTERED JUST TO THE SOUTHWEST OF THE FORECAST
AREA. AREA RADARS SHOW THAT SCATTERED TO NUMEROUS THUNDERSTORM
ACTIVITY HAS DEVELOPED OVER AREAS SOUTHWEST OF THE DFW
METROPLEX...WHILE ISOLATED TO SCATTERED ACTIVITY HAS DEVELOPED
ELSEWHERE.

THROUGH TONIGHT...ONGOING THUNDERSTORM ACTIVITY IS LIKELY TO
CONTINUE THROUGH SUNSET. LOCALLY CALCULATED CONVECTIVE PARAMETERS
INDICATE THAT THE THERMODYNAMIC ENVIRONMENT IS CHARACTERIZED BY
2000 J/KG OF SURFACE BASED CAPE WITH 10 TO 15 KTS OF 0-6 KM BULK
SHEAR. IN GENERAL THIS SUPPORTS A SINGLE TO MULTI-CELLULAR STORM
MODE WITH RAPIDLY FLUCTUATING INTENSITY. MICROBURST WIND DAMAGE
LOOKS TO BE THE PRIMARY HAZARD WITH 60 MPH OR GREATER WIND GUSTS
LIKELY WITH ANY COLLAPSING THUNDERSTORM CORE THIS AFTERNOON.
EXPECT THUNDERSTORM ACTIVITY TO PERSIST INTO THE EVENING
HOURS...BUT DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET. MOST
PRECIPITATION IS EXPECTED TO DISSIPATE ACROSS NORTH TX AFTER
MIDNIGHT.

MONDAY AND TUESDAY...GUIDANCE INDICATES THAT THE UPPER LOW TO OUR
WEST WILL BE A BIT SLOWER TO MOVE SOUTHWEST AWAY FROM NORTH TX
THAN THEY HAD THE PAST COUPLE OF DAYS. WITH THE UPPER LOW SITUATED
WEST OF THE FORECAST AREA...LARGE SCALE FORCING FOR ASCENT IS
EXPECTED TO BE WEAK OVER NORTH TX...BUT MOST IMPORTANTLY IT WILL
HOLD OFF THE ONSET OF UPPER RIDGING UNTIL THE MIDDLE OF THE
UPCOMING WEEK. WITH A SIMILAR THERMODYNAMIC AIRMASS OVER NORTH TX
THROUGH TUESDAY AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY WILL REMAIN LIKELY DURING THE PEAK HEATING HOURS OF THE
DAY. ADDED 30 POPS OVER THE WESTERN PORTIONS OF THE CWA FOR
TOMORROW AFTERNOON AND MAINTAINED 20 POPS ELSEWHERE. PLACED HIGHER
POPS OUT WEST AS THESE COUNTIES WILL BE AFFECTED BY BETTER LARGE
SCALE FORCING ASSOCIATED WITH THE UPPER LOW. FOR TUESDAY ONLY
MENTIONED 20 POPS FOR AREAS ALONG AND WEST OF THE INTERSTATE
35/35E CORRIDOR AS THE UPPER LOW CONTINUES TO MOVE VERY SLOWLY OFF
TO THE WEST-SOUTHWEST.

WEDNESDAY THROUGH NEXT WEEKEND...IN GENERAL MEDIUM RANGE MODELS
INDICATE THAT AS THE UPPER LOW MOVES OFF TO THE SOUTHWEST...UPPER
LEVEL RIDGING WILL BUILD OVER THE CENTRAL PLAINS AND SPREAD LARGE
SCALE FORCING FOR SUBSIDENCE OVER NORTH TX FOR THE REMAINDER OF
THE FORECAST PERIOD. WITH THE CENTER OF THE RIDGE OFF TO OUR
NORTH...IT IS NOT OUT OF THE QUESTION FOR SOME AFTERNOON ISOLATED
THUNDERSTORM ACTIVITY TO DEVELOP. HOWEVER AT THIS TIME
PROBABILITIES REMAIN TO LOW TO INCLUDE IN THE WORDED FORECAST
THROUGH THE PERIOD. IN GENERAL...WITHOUT RAINFALL...HIGH
TEMPERATURES SHOULD CONTINUE TO SLOWLY CLIMB BACK TOWARDS THE 100
DEGREE MARK FOR NEXT WEEKEND.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  94  77  96  78 /  20  20  10  20  10
WACO, TX              75  94  77  95  76 /  20  20  10  20  10
PARIS, TX             71  93  73  95  73 /  20  20  10  10  10
DENTON, TX            75  94  75  96  76 /  20  20  10  20  10
MCKINNEY, TX          73  94  74  95  74 /  20  20  10  10  10
DALLAS, TX            76  95  78  96  78 /  20  20  10  20  10
TERRELL, TX           73  93  74  95  74 /  20  20  10  10  10
CORSICANA, TX         74  93  75  94  75 /  20  20  10  10  10
TEMPLE, TX            73  94  74  95  75 /  20  20  10  20  10
MINERAL WELLS, TX     72  95  73  97  72 /  20  30  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 15, 1:50 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT SUN JUL 15 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
250 PM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING ACROSS
ALL OF NORTH TEXAS. THREATS INCLUDE FREQUENT LIGHTNING...STRONG
DOWNBURST WINDS...AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE AGAIN POSSIBLE BOTH MONDAY AND TUESDAY
AFTERNOONS...WITH THE BEST CHANCES WEST OF INTERSTATE 35/35 EAST.
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED
WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 15, 2:42 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
342 PM CDT SUN JUL 15 2012

TXZ134-146-152115-
ELLIS TX-NAVARRO TX-
342 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN ELLIS COUNTY
  WEST CENTRAL NAVARRO COUNTY

AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF CORSICANA...NEAR FROST...MOVING
NORTHWEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BARDWELL...BARRY...BLOOMING
GROVE...ENNIS AND ITALY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PENNY
SIZED HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3191 9678 3193 9680 3207 9690 3207 9692
      3219 9702 3235 9663 3207 9647
TIME...MOT...LOC 2042Z 140DEG 6KT 3206 9676

CAVANAUGH
Special weather statement, Jul 15, 2:45 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT SUN JUL 15 2012

TXZ158-152115-
BELL TX-
345 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BELL COUNTY

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BELTON...MOVING SOUTHWEST AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELTON...HARKER HEIGHTS...
HOLLAND...LITTLE RIVER-ACADEMY...MORGAN'S POINT RESORT...
NOLANVILLE...SALADO...TEMPLE AND TROY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3092 9782 3129 9746 3118 9721 3078 9736
TIME...MOT...LOC 2045Z 048DEG 3KT 3103 9751

CAVANAUGH
Special weather statement, Jul 15, 2:48 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
348 PM CDT SUN JUL 15 2012

TXZ118-152115-
TARRANT TX-
348 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  TARRANT COUNTY

AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF FORT WORTH...MOVING NORTHEAST AT
10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARLINGTON...AZLE...
BEDFORD...BLUE MOUND...COLLEYVILLE...DALWORTHINGTON GARDENS...EAGLE
MOUNTAIN...EULESS...EVERMAN...FOREST HILL...FORT WORTH...GRAPEVINE...
HALTOM CITY...HASLET...HURST...KELLER...KENNEDALE...LAKE WORTH...
LAKESIDE...NORTH RICHLAND HILLS...PANTEGO...PECAN ACRES...PELICAN
BAY...RICHLAND HILLS...RIVER OAKS...SAGINAW...SANSOM PARK...
SOUTHLAKE...WATAUGA AND WESTWORTH.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3299 9750 3298 9703 3266 9704 3255 9720
      3284 9755
TIME...MOT...LOC 2048Z 226DEG 9KT 3278 9728

CAVANAUGH
Special weather statement, Jul 15, 3:11 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CDT SUN JUL 15 2012

TXZ134-152145-
ELLIS TX-
411 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN ELLIS COUNTY

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ENNIS...MOVING NORTHEAST AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALMA...BARDWELL...ENNIS AND
ITALY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3220 9664 3218 9667 3209 9689 3228 9699
      3240 9663 3226 9651
TIME...MOT...LOC 2111Z 238DEG 2KT 3222 9673

CAVANAUGH
Special weather statement, Jul 15, 3:28 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
428 PM CDT SUN JUL 15 2012

TXZ121-152200-
KAUFMAN TX-
428 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN KAUFMAN COUNTY

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF GUN BARREL CITY...MOVING
NORTHWEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COTTONWOOD...GRAYS PRAIRIE
AND KEMP.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3236 9614 3236 9640 3257 9639 3255 9613
TIME...MOT...LOC 2128Z 132DEG 5KT 3242 9629

CAVANAUGH
Special weather statement, Jul 15, 3:34 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
434 PM CDT SUN JUL 15 2012

TXZ158-152200-
BELL TX-
434 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BELL COUNTY

AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF HARKER HEIGHTS...MOVING EAST AT
10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELTON...FORT HOOD...HARKER
HEIGHTS...KILLEEN...NOLANVILLE AND SALADO.

PENNY-SIZED HAIL...VERY HEAVY RAINFALL AND WIND GUSTS TO 50 MPH CAN
BE EXPECTED FROM THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3083 9754 3087 9765 3090 9783 3103 9792
      3107 9790 3115 9775 3108 9743 3082 9749
TIME...MOT...LOC 2133Z 282DEG 7KT 3093 9767

CAVANAUGH

The radar

The Ft Hood radar (KGRK), 101 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLennan

When
July 15, 3:51 PM CST
Where
McLennan County, (Act)madison-Cooper
Measured
44 kt (51 mph) measured gust
Property damage
$4,000
Reported by
Public
Coordinates
31.620, -97.230

A Cessna 172 airplane at Waco Regional Airport (KACT) was flipped over due to high winds. The plane was not tied down, and the ASOS at the airport reported a corresponding wind gust of 51 MPH.

Thunderstorm Wind, Bell

When
July 15, 4:40 PM CST
Where
Bell County, Belton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.070, -97.470

Many large tree limbs were blown down on several streets in Belton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401308, 401310.